Alert archive / New Mexico / High Wind Warnings in 2009

High Wind Warning 5, NWS Midland/Odessa, TX

January 26, 2009Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Jan 26, 2009, 4:43 AM MST for Eddy County, New Mexico. It took effect at Jan 26, 2009, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 26, 2009, 4:43 AM MST (11:43 UTC)
In effect from
Jan 26, 2009, 11:00 AM MST
Expired
Jan 26, 2009, 8:00 PM MST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3381 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 261143
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 AM CST MON JAN 26 2009

...HIGH WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS MONDAY...

.AN UPPER LEVEL TROUGH OVER THE GREAT BASIN THIS MORNING WILL
APPROACH THE REGION TODAY. AS A RESULT MID LEVEL WINDS WILL
INCREASE ACROSS THE GUADALUPE MOUNTAINS. WEST TO SOUTHWEST WINDS
OF 35 TO 45 MPH WITH GUSTS TO 65 ARE POSSIBLE BY THIS AFTERNOON
THROUGH EARLY THIS EVENING. WINDS ARE EXPECTED TO DECREASE AND
BECOME NORTHWESTERLY OVERNIGHT.

NMZ027-TXZ258-261945-
/O.UPG.KMAF.HW.A.0004.090126T1800Z-090127T0300Z/
/O.NEW.KMAF.HW.W.0005.090126T1800Z-090127T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
443 AM MST MON JAN 26 2009

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MST THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

STRONG WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH...AND GUSTS TO
65 MPH...COULD AFFECT THE GUADALUPE MOUNTAINS THIS AFTERNOON AND
EVENING.

MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE DRIVING IN THE
HIGH WIND WARNING AREA. BE ALERT TO SUDDEN GUSTS OF WIND THAT MAY
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
3 follow-up statements
000 
WWUS74 KMAF 261145
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 AM CST MON JAN 26 2009

...HIGH WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS MONDAY...

.AN UPPER LEVEL TROUGH OVER THE GREAT BASIN THIS MORNING WILL
APPROACH THE REGION TODAY. AS A RESULT MID LEVEL WINDS WILL
INCREASE ACROSS THE GUADALUPE MOUNTAINS. WEST TO SOUTHWEST WINDS
OF 35 TO 45 MPH WITH GUSTS TO 65 ARE POSSIBLE BY THIS AFTERNOON
THROUGH EARLY THIS EVENING. WINDS ARE EXPECTED TO DECREASE AND
BECOME NORTHWESTERLY OVERNIGHT.

NMZ027-TXZ258-262200-
/O.CON.KMAF.HW.W.0005.090126T1800Z-090127T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
445 AM MST MON JAN 26 2009

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING. 

STRONG WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH...AND GUSTS TO
65 MPH...COULD AFFECT THE GUADALUPE MOUNTAINS THIS AFTERNOON AND
EVENING.

MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE DRIVING IN THE
HIGH WIND WARNING AREA. BE ALERT TO SUDDEN GUSTS OF WIND THAT MAY
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWUS74 KMAF 262037
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CST MON JAN 26 2009

...STRONG WINDS EXPECTED IN THE GUADALUPE MOUNTAINS THROUGH EARLY
THIS EVENING...

.AN UPPER LEVEL TROUGH WILL SLOWLY MOVE EAST TOWARD THE ROCKY
MOUNTAINS EARLY THIS EVENING. AS A RESULT SOUTHWESTERLY MID LEVEL
WINDS WILL INCREASE ACROSS THE GUADALUPE MOUNTAINS. WEST TO
SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE
THROUGH EARLY THIS EVENING. WINDS ARE EXPECTED TO DECREASE BY MID
EVENING.

NMZ027-TXZ258-270300-
/O.CON.KMAF.HW.W.0005.000000T0000Z-090127T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
137 PM MST MON JAN 26 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING.

STRONG WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH...WITH GUSTS TO 60
MPH WILL IMPACT THE GUADALUPE MOUNTAINS THROUGH EARLY THIS EVENING.

MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE DRIVING IN THE
HIGH WIND WARNING AREA. BE ALERT TO SUDDEN GUSTS OF WIND THAT MAY
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWUS74 KMAF 270228
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
828 PM CST MON JAN 26 2009

...HIGH WIND WARNING FOR GUADALUPE MOUNTAINS EXPIRING...

.STRONG WINDS HAVE CEASED IN THE THE LOWER ELEVATIONS OF THE
GUADALUPE MOUNTAINS THIS EVENING.  ALTHOUGH SOUTHWEST WINDS OF 25
TO 35 MPH...AND GUSTS TO AROUND 50 MPH...WILL PERSIST IN THE
HIGHER ELEVATIONS THROUGH MIDNIGHT MST...STRONG WINDS ARE NOT
EXPECTED THROUGH THE REST OF THE NIGHT.  THEREFORE...THE HIGH WIND
WARNING WILL BE ALLOWED TO EXPIRE.

NMZ027-TXZ258-270330-
/O.CON.KMAF.HW.W.0005.000000T0000Z-090127T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
728 PM MST MON JAN 26 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

WEST TO SOUTHWEST WINDS WILL CONTINUE TO DIMINISH IN THE GUADALUPE
MOUNTAINS THIS EVENING.  THEREFORE THE HIGH WIND WARNING WILL
EXPIRE AT 8 PM MST.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 26, 4:33 AM MST, 10 minutes earlier.

Area forecast discussion, Jan 26, 4:33 AM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 AM CST MON JAN 26 2009

.DISCUSSION...
AFTER HIGHS IN THE 70S AND 80S YESTERDAY AN ARCTIC FRONT MOVING INTO
THE AREA THIS MORNING WILL BRING A DRAMATIC CHANGE.  A STRONG UPPER
TROUGH OVER THE GREAT BASIN WILL SLOWLY MOVE EAST TODAY... DIGGING
ACROSS ARIZONA AND NEW MEXICO TUESDAY... MOVING ACROSS TEXAS
WEDNESDAY.  UPPER RIDGE STARTS TO BUILD IN LATE IN THE WEEK AS
CONDITIONS IMPROVE.

MODELS HAVE DRAMATICALLY SPED UP PROGRESSION OF COLD FRONT WITH
ETA/NAM PUSHING INTO THE PERMIAN BASIN BY 12Z... PUSHING TO NEAR THE
PECOS RIVER BY 18Z... SLOWING DURING THE DAY... BUT THEN PUSHING UP
AGAINST THE MOUNTAINS TONIGHT.  THIS EARLIER PROGRESSION WILL MAKE
FORECASTING HIGHS DIFFICULT TODAY AS TEMPERATURES MAY END UP FALLING
THROUGH THE DAY DUE TO COLD AIR ADVECTION.  AVN/GFS CONTINUES TO BE
SLOWER WITH FROPA SO WILL TREND TOWARD ETA.  ACTUAL DAILY HIGHS MAY
OCCUR BEFORE THE SUN COMES UP FOR NE.  AS OF 09Z THE FRONT HAD ALREADY
PUSHED INTO THE NORTHERN PERMIAN BASIN... AND AS OF 11Z APPEARS TO
HAVE MADE IT THROUGH BIG SPRING AND APPROACHING MIDLAND.  WEST OF THE
MOUNTAINS SHOULD BE ABLE TO HOLD ONTO ITS HEAT LONGER AS COLD
AIRMASS NOT THAT DEEP AND SHOULD TAKE SOME TIME TO SPREAD ACROSS
MARFA PLATEAU.  TUESDAY SHOULD CONTINUE TO HAVE REINFORCING COLD AIR
AS THE SURFACE RIDGE BUILDS IN.

STRONG 700MB WINDS AHEAD OF THE TROUGH COULD LEAD TO HIGH WIND OVER
THE GUADALUPE MOUNTAINS.  RIGHT NOW HIGH WIND EVENT ONLY LOOKS
MARGINAL... MET GUIDANCE DOES NOT HAVE IT REACHING CRITERIA WHILE
MAV DOES.  HAVE DECIDED TO UPGRADE TO WARNING BUT BELIEVE WILL BE
A LOW END EVENT.

THE REST OF THE WEEK WILL BE MUCH COOLER AFTER THIS FRONT TODAY AND
ANOTHER ONE THURSDAY.  COLD AIR WILL REMAIN ENTRENCHED EAST OF THE
PECOS ON TUESDAY... BUT EDDY COUNTY AND WEST OF DAVIS MOUNTAINS MAY
GET SOME RELIEF.  PERMIAN BASIN SHOULD ONLY HAVE HIGHS IN THE 30S
TUESDAY.  COOLED THE LOWS TUESDAY NIGHT INTO THE MID 20S.
TEMPERATURES DO NOT WARM MUCH TOMORROW AND APPEAR NOT TO IMPROVE
UNTIL WEDNESDAY WHEN THE SURFACE RIDGE SLIDES EAST AND A NEW LEESIDE
TROUGH DEVELOPS.  ANOTHER FRONT ON THURSDAY QUICKLY KNOCKS DOWN THE
RECOVERING TEMPS BUT THIS FRONT DOES NOT APPEAR AS STRONG.

HAVE BEGUN TO SEE THE DEVELOPMENT OF SOME FOG THIS MORNING OVER THE
EAST... WILL CONTINUE MENTION OF THIS THROUGH THE DAY.  COULD SEE
DEVELOPMENT OF SOME LIGHT DRIZZLE DURING THE AFTERNOON AND TONIGHT.
MODEL QPF CONTINUES TO WANT TO JUST SKIRT EASTERN COUNTIES WITH
LIGHT PRECIP TODAY AND TONIGHT WHILE LEAVING WESTERN HALF OUT.
THIS TREND CONTINUES INTO TUESDAY WITH AVN DEVELOPING HEAVIER PRECIP
ACROSS THE MARFA PLATEAU AND TRANS PECOS WITH WHAT APPEARS TO BE A
SHORTWAVE MOVING ACROSS THE AREA.  HAVE SPREAD THE PRECIP TUESDAY NIGHT
SOUTHWARD TO RIO GRANDE... REST OF AREA WELL COVERED.  PRECIP THAT
DEVELOPS TODAY/TONIGHT SHOULD BE LIGHT... BUT COULD END UP WITH SOME
FROZEN DRIZZLE TONIGHT THAT COULD MAKE ROADS SLICK ACROSS PERMIAN
BASIN.  TUESDAY MAY HAVE HEAVIER PRECIP WILL MENTION RAIN/FREEZING
RAIN.  WILL MENTION SLICK ROADS IN HWO.

LOW CLOUDS CURRENTLY ACROSS THE LOWER TRANS PECOS WITH HIGH CLOUDS
COMING UP FROM MEXICO.  CLOUDS WILL INCREASE ACROSS EASTERN AREA
TODAY AND TONIGHT WHICH WILL MODERATE TEMPERATURES.  MAY BE
WEDNESDAY BEFORE MUCH SUN IS SEEN OVER THE EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              38  27  32  25  /  10  10  20  30
CARLSBAD NM                67  34  43  24  /   0  10  20  30
DRYDEN TX                  67  45  45  33  /   0  10  20  30
FORT STOCKTON TX           74  35  41  28  /   0  10  20  30
GUADALUPE PASS TX          65  36  51  27  /   0  10  20  30
HOBBS NM                   51  28  35  24  /  10  10  20  30
MARFA TX                   73  36  67  34  /   0  10  10  30
MIDLAND INTL AIRPORT TX    50  28  34  25  /  10  10  20  30
ODESSA TX                  52  28  33  25  /  10  10  20  30
WINK TX                    65  30  35  26  /   0  10  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

TX...HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

21/72
Hazardous weather outlook, Jan 26, 3:50 AM MST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 AM CST MON JAN 26 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
450 AM CST MON JAN 26 2009 /350 AM MST MON JAN 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG MAY DEVELOP ACROSS THE PERMIAN BASIN AND THE WESTERN
LOW ROLLING PLAINS THIS MORNING. VISIBILITY MAY BE LOCALLY REDUCED
TO 1 MILE ACROSS A FEW LOCATIONS.

SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 65 MPH
CAN BE EXPECTED ACROSS THE GUADALUPE MOUNTAINS THIS AFTERNOON AND
EVENING. A HIGH WIND WARNING IS NOW IN EFFECT.

LIGHT FREEZING DRIZZLE AND FREEZING FOG COULD AFFECT THE WESTERN
LOW ROLLING PLAINS AND PORTIONS OF THE PERMIAN BASIN TONIGHT.
LIGHT GLAZING COULD MAKE ELEVATED SURFACES SUCH AS BRIDGES AND
OVERPASSES SLICK ACROSS THESE LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT FREEZING DRIZZLE OR LIGHT FREEZING RAIN WILL BE POSSIBLE
ACROSS THE WESTERN LOW ROLLING PLAINS AND THE PERMIAN BASIN AGAIN
TUESDAY AND TUESDAY NIGHT. LIGHT FREEZING DRIZZLE OR LIGHT
FREEZING RAIN MAY ALSO DEVELOP ACROSS SOUTHEAST NEW MEXICO...THE
GUADALUPE MOUNTAINS AND THE TRANS PECOS REGION TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Warnings in New Mexico, 2009High Wind Warnings in Texas, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.